Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 193, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 5, 2003, 10:04 PM CDT for Wilson County, Tennessee. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 10:04 PM CDT (03:04 UTC)
- Expired
- May 5, 2003, 10:45 PM CDT
- In force
- 41 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Wilson County, TN
The radar
The Nashville radar (KOHX), 24 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.1 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 968 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 80 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 301 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
105
WUUS54 KOHX 060304
SVRBNA
TNC189-060345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1004 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILSON COUNTY IN TENNESSEE
* UNTIL 1045 PM CDT
* AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR MOUNT JULIET...OR 13 MILES WEST OF
LEBANON...MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEBANON AROUND 1020 PM CDT
8 MILES NORTHWEST OF WATERTOWN AROUND 1030 PM CDT
* OTHER LOCATIONS IN THE WARNING INCLUDE BELINDA CITY
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...AND DEADLY LIGHTNING.
&&
LAT...LON 3634 8620 3627 8612 3597 8601 3598 8627
3612 8652 3622 8657 3633 8644 3630 8634
$$
STEIGERWALDTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 8:29 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 5, 8:29 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 829 PM CDT MON MAY 5 2003 ...TORNADO WATCH UNTIL 10 PM CDT... SEVERE THUNDERSTORMS CONTINUE TO DEVELOP WEST OF MIDDLE TENNESSEE AND MOVE EAST ACROSS THE FORECAST AREA. ONE AFTER THE OTHER....THE STRONGEST STORMS WERE NOTED BY RADAR LOCATED ALONG A LINE FROM SMITHVILLE...TO NASHVILLE...TO ASHLAND CITY...TO BIG SANDY. AT THIS TIME...THE GREATEST THREAT FROM THE STORMS IS FLASH FLOOD PRODUCING RAIN HOWEVER...THE ATMOSPHERIC WIND PROFILE STILL SUGGESTS THE POSSIBILITY OF TORNADO DEVELOPMENT. IT MAY BE WISHFUL THINKING BUT...EXPECT THE CURRENT THUNDERSTORM ACTIVITY TO WEAKEN AND DIMINISH IN COVERAGE AND INTENSITY LATER THIS EVENING. THE AREA OF GREATEST RISK FOR SEVERE STORMS APPEARS TO SHIFT FROM TENNESSEE TO ACROSS THE DEEP SOUTH OVERNIGHT. .BNA...TORNADO WATCH UNTIL 10 PM CDT. DESTRUCTIVE TORNADOES...LARGE HAIL...WIND GUSTS TO 70 MPH...DANGEROUS LIGHTNING...AND LOCALLY HEAVY RAIN ARE ALL POSSIBLE IN THE MIDDLE TENNESSEE AREA. 05
Hazardous weather outlook, May 5, 5:30 AM CDT, 16 hours 34 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-061030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A STRONG STORM SYSTEM WILL CONTINUE TO AFFECT THE MID-STATE TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE SCATTERED TODAY AND THAN BECOME A LITTLE MORE NUMEROUS AGAIN TONIGHT. THE AREA REMAINS UNDER A MODERATE RISK OF SEVERE WEATHER...WITH THE POSSIBILITY OF LARGE HAIL AND MORE ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SERIES OF DISTURBANCE WILL CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA TUESDAY THROUGH FRIDAY. THERE IS A CHANCE OF SEVERE WEATHER EACH OF THESE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT TODAY AND TONIGHT FOR POSSIBLE ACTIVATION. 07
In the hours before
Local storm report, May 5, 5:16 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0516 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0512 PM MOUNT PLEASANT TN 0.88 IN HAIL
05/05/03 MAURY
ROSELocal storm report, May 5, 5:20 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0520 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0513 PM MOUNT PLEASANT TN 0.75 IN HAIL
05/05/03 MAURY OBSERVED AT THE MAURY
COUNTY AIRPORT
ROSELocal storm report, May 5, 6:46 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0646 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 5 NE TULLAHOMA TN 1.00 IN HAIL
05/05/03 COFFEE
0638 PM 1 N TULLAHOMA TN 0.88 IN HAIL
05/05/03 COFFEE
ROSELocal storm report, May 5, 8:51 PM CDT, 1 hour 13 minutes before
MEMLSRBNA ALL
TTAA00 KOHX DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE, TN
851 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0843 PM SPARTA TN FLOODING
05/05/03 WHITE STREET FLOODING
AT LEAST 1 STREET
IMPASSABLE
REPORTED BY TRAINED
SPOTTER
ROSELocal storm report, May 5, 9:08 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0908 PM CDT MON MAY 05 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM SHELBYVILLE TN FLASH FLOOD
05/05/03 BEDFORD SOME STREET AND
RESIDENTIAL FLOODING
ROSESpecial weather statement, May 5, 10:00 PM CDT, 4 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-060330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1000 PM CDT MON MAY 5 2003 TORNADO WATCH 255 THAT WAS IN EFFECT FOR ALL OF MIDDLE TENNESSEE AND THE CUMBERLAND PLATEAU HAS EXPIRED. ALTHOUGH SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE FOR MUCH OF THE NIGHT, WITH LOCALLY HEAVY RAINFALL POSSIBLE, THE THREAT OF SEVERE WEATHER AND TORNADIC ACTIVITY HAS DIMINISHED SUCH THAT THE WATCH IS NO LONGER NECESSARY. ROSE
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 7:15 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 45 min |
| May 5, 7:25 PM CDT | Flash Flood Warning | OHX | Cheatham, Davidson, Dickson | 3 hr |
| May 5, 7:32 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson | 33 min |
| May 5, 7:55 PM CDT | Severe Thunderstorm Warning | OHX | Rutherford | 35 min |
| May 5, 8:37 PM CDT | Flash Flood Warning | OHX | Cannon, DeKalb, Rutherford, Wilson | 3 hr |
| May 5, 8:58 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson | 32 min |
| May 5, 9:14 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 46 min |
| May 5, 9:28 PM CDT | Flash Flood Warning | OHX | Benton, Cannon, Cheatham, Cumberland, Davidson, DeKalb and 9 more | 3 hr |
| May 6, 4:24 AM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Lewis | 51 min |
| May 6, 4:32 AM CDT | Tornado Warning | OHX | Lawrence | 28 min |
| May 6, 4:50 AM CDT | Severe Thunderstorm Warning | OHX | Wayne | 40 min |
| May 6, 4:56 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 34 min |
| May 6, 5:18 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Lewis, Marshall, Maury, Wayne | 3 hr |
| May 6, 5:18 AM CDT | Tornado Warning | OHX | Lawrence, Wayne | 42 min |
| May 6, 5:21 AM CDT | Tornado Warning | OHX | Lincoln, Marshall | 39 min |
| May 6, 5:53 AM CDT | Tornado Warning | OHX | Bedford, Moore | 37 min |
| May 6, 5:58 AM CDT | Tornado Warning | OHX | Giles, Lawrence | 32 min |
| May 6, 6:32 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 43 min |
| May 6, 6:37 AM CDT | Tornado Warning | OHX | Giles, Lincoln | 38 min |
| May 6, 6:43 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee | 4 hr |
| May 6, 7:13 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 32 min |
| May 6, 7:16 AM CDT | Tornado Warning | OHX | Lincoln, Moore | 29 min |
| May 6, 7:41 AM CDT | Tornado Warning | OHX | Coffee | 34 min |
| May 6, 7:47 AM CDT | Flash Flood Warning | OHX | Lincoln, Moore | 3 hr |
| May 6, 7:57 AM CDT | Flash Flood Warning | OHX | Franklin | 3 hr |
| May 6, 8:07 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 113 min |
| May 6, 8:17 AM CDT | Tornado Warning | OHX | Grundy | 28 min |
| May 6, 8:53 AM CDT | Flash Flood Warning | OHX | Grundy, Warren | 2 hr |
| May 6, 9:48 AM CDT | Flash Flood Warning | OHX | Giles, Lawrence, Marshall | 117 min |
| May 6, 10:47 AM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Lincoln, Moore | 118 min |
| May 6, 11:10 AM CDT | Flash Flood Warning | OHX | Franklin | 110 min |
| May 6, 12:44 PM CDT | Flash Flood Warning | OHX | Bedford, Coffee, Grundy, Warren | 2 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.